My little H is one of the ketogenic diet's success stories. Prior to starting the diet in February 2011 he'd been having approximately 30 seizures a month. That's 30 times a month he'd stop breathing, 30 times a month I'd give mouth to mouth and try and resuscitate him, 30 times a month I'd pray he'd pull through. There was little predictability- they weren't daily, or always in the morning, or just when he was ill; they'd happen suddenly and without warning. Sometimes there'd be a full ten days between seizures, other times we'd get less than 10 minutes. We lived on a knife edge, too scared to sleep, too scared to leave him alone in a room, finally giving in to the fear by rarely leaving the house.
The diet changed all that. We managed a 31 day record after just two weeks of starting the diet and after a short blip over the course of that weekend, managed a further 10 months. Ten whole months where he'd not needed oxygen, or Midazolam, or mouth to mouth. It was wonderful and liberating. The ghosts of the dark days were confined to the past.
But the success of the ketogenic diet lies not only in it's ability to stop or reduce seizures but also in allowing people with epilepsy to be weaned off their anti-epileptic drugs. Often, if the diet is proving successful, initial weaning begins after about 6 months, but H's six months coincided with the beginning of winter and since seizures are more likely to occur with illness and winter is a prime time for getting every bug and germ going, it was a risk no one was prepared to take.
So here we are, nearly 18 months after starting the diet, preparing to wean H off his phenobarbital.
Little H has been through a range of anti- epileptic drugs, some causing nasty side effects (excessive sleepiness, incredibly 'spaced out', blue fingers and toes) and none really making any difference to the frequency or severity of the seizures he was having. After going into status epilepticus and ending up in the High Dependency Unit, drastic measures were taken and he was given a 'loading dose' of IV phenobarbital and kept drugged up for days- giving his brain a chance to reset and the seizures to stop. The effects were devastating. When he finally came round, he was too sedated to open his eyes. As his body slowly adjusted to the high levels of barbiturate in his system, Little H struggled to hold his head up. He'd lost his ability to smile and had to be fed by a tube. The boy I'd brought into hospital came home two weeks later, just a shell of his former self, no evidence of his personality remained. I'd come dangerously close to physically losing him, but although he was still here, his spirit it seemed had gone. I left hospital with a pale and limp son, a car full of equipment so we could feed him via an NG tube and a palliative care nurse. We had 'the talk' with his consultant, she discussed his resuscitation status and we were sent home to prepare for a life where Epilepsy could take our son at any second. He's been on phenobarbital ever since and continued to have around 30 seizures a month until he started the ketogenic diet.
I initially embraced the idea of weaning H off phenobarbital- less powerful barbiturate in his system is surely a good thing? And I was never convinced that it had any effect on his seizures although in truth I don't really know how many more he might have been having if he'd not been on it. We planned to take it slowly, reducing it by 10mg a day every two weeks. I was ready. It was the right time. I was ready.
What I wasn't ready for, was for his seizures to return. It took me by surprise and I wasn't prepared. The bag and mask was in the car so I had to give good old fashioned mouth-to-mouth instead. I had to give Midazolam for the first time in nearly two years. I wasn't expecting that! He went into status epilepticus. The drs and consultants and everyone who came into contact with H while he was in hospital and all the drs and consultants I've spoken to since are convinced it has absolutely nothing to do with the minute drop in medication and have urged me to continue decreasing it. Thankfully I have the best community nurse in the world (that's a fact!) who wangled an emergency appointment with a paediatrician and after much debating and discussion and studying of video footage we've reached a plan of action. We keep reducing his meds and wait and see what happens.
It kind of feels less like a plan and more like an experiment- if we reduce the medication and it happens again then we'll know it's that that's caused it. I feel like I'm inviting the wolf into my house and waiting to see if he'll attack.
There's a wonderful charity called Matthews Friends that support people having ketogenic therapy. I spoke to them about our issues with drug weaning and it appears 'seizure fallout' is not uncommon, even with small adjustments to doses. They explained that although its a prescription drug, phenobarbital is incredibly addictive and notoriously difficult to wean off. Seizures can reoccur when the body tries to adjust to the new, reduced amount of drug in its system. They pointed out that drug trials are conducted on adults, not children, so the literature and findings are not necessarily applicable in H's case.
So, we are continuing to reduce H's medication but at an even slower rate, despite the fact 'the professionals' deem it unnecessary. On the last medication reduction, we had seizure fall out after four days so our community nurse has advised us to wait until the weekend to start so that should his seizures reoccur again after four days, there's plenty of staff at hospital to support us. We are under strict instructions to get him straight to hospital, by ambulance if necessary, should the seizures come back.
I've had extra oxygen cylinders delivered.
I've ordered a new travel bag for his oxygen.
The bag and mask is checked & in full working order.
I've got extra Midazolam, now in a handy pre-filled syringe, so I'm not drawing up 0.5ml in a rush and when my hands are shaking.
I have friends and family on standby.
I am prepared.
Next Saturday I'll reduce his medication again.
And then we wait.
And then we wait.